How long does Prednisilone take to kick in?

I have been prescribed 10mg of pred for 2 weeks then reduce to 7.5mg and after 3 days it hasn't touched the sides yet.I actually feel more tired and am still in so much pain. I took 40 mg for a week 6 weeks ago for acute tendonitis in my arm and it kicked in in about 2 days. Is it because the dose is low or is it me?

10 Replies

oldestnewest
  • Hello

    So sorry you are struggling so much. I know everyone is different but, at a high enough dose, I find that pred kicks in for me within a few hours and then within about 24 hours makes the world of difference. The key thing, I think, is "at the right dose" and 10mg daily doesn't seem very high when you are in so much pain. Given that pred has worked for before at a higher dose, I just wonder if it's not helping because the dose is too low. Do you have any way to contact the rheumatologist or GP for advice about whether you can have a higher dose for a little while?

    Really hope you can get some help soon.

    Thinking of you.

    Tillyx

  • Thanks for answrring. I have no idea what a 'normal' starting dose would be. They put me on this until they sort out if I can take anything else due to liver problems. I ahvrn't even got a proper diagnosis yet, RA maybe Lupus or probably both! Seriosly I am at the point of walking away after fighting for a year to get heard. I can go to GP but then the rhuemy will get the irrits because I didn't contact them and they just don't get back to you for weeks on end. Oh it is such a dilemma and I am sooo over all this already. I did wonder if it was the very low dose and if that was why it just isn't doing anything

  • Hi Someonesmother, I have told others in the past that I have been on prednisolone for a few years now I started of with 30mgs and within 2 weeks I dropped 5 mgs because the pain was not as painful, any lower than that then the flare ups came back with a vengeance so I would say your dose is to low ask your GP to increase and if the pain lessens you can drop the mgs. again as we say everyone's meds can work differently, Good Luck mattcass

  • Hi Someonesmother, I have told others in the past that I have been on prednisolone for a few years now I started of with 30mgs and within 2 weeks I dropped 5 mgs because the pain was not as painful, any lower than that then the flare ups came back with a vengeance so I would say your dose is to low ask your GP to increase and if the pain lessens you can drop the mgs. again as we say everyone's meds can work differently, Good Luck mattcass

  • I find by the second day I'm feeling a huge amount better, but I wouldn't get any real result on just 10 mg a day. for me its starting at 20 mg for a couple of days then 15 mg for a week or so, then dropping down after that. As soon as it gets to 10mg I feel symptoms returning. Pred doesn't "cure" anything for me. It just gives me a break while I am taking sufficient of it (which for me is at least 15 mg). I get longer relief from a steroid injection, but its not such dramatic relief.

    If you haven't had significant results on 10 mg after a few days, I'd also suggest asking your GP if you can increase it to 15 mg. But, do be aware that it is only a bit of a holiday from pain, and it doesn't really deal with the underlying condition in the same way that DMARDs do. The best use for pred is either to help while DMARDs are kicking in, or to help knock a brief flare, not as ongoing treatment.

    I don't think you would need to go as high as the 40 mg you had previously though for good relief, and it is best to keep it at the lowest effective dose (because of the danger of long term side effects from it).

  • I was recently told by my rheumy to take 10mg for 3 weeks to keep me going while my new anti-tnf kicked in. After 4 days I had no relief whatsoever, so I spoke to my GP who told me 10mg wasn't enough and to go to 20mg for 4 days, then back down to 10mg for the remainder of the 3 weeks. The increased dose kicked in almost instantly, and now I'm fine on the 10mg again but I expect the new ant-tnf is also doing its job. Time will tell when I come off the prednisolone on Tuesday as to whether it's been helping or the anti-tnf is doing its thing.

  • Thank you all I have decided after last night I am chucking it in. I spent most of the night fighting acid reflux and that was after taking my reflux meds add to the that the buzz and not sleeping and then having to face a full on day at work and for me it is just not worth taking something that is doing nothing to alleviate my symptoms and making me feel so much worse. I rang the rhuemy at 9am and it is now 5pm I have heard nothing so I will just take myself off them.

  • I'm on a reducing course of Pred, I started with 20mg for 2 weeks, then 15mg for two weeks, now down to 10mg, I actually didn't feel any real improvement for at least a couple of weeks this time, I think I was flaring really badly when I started it though, now I'm on only 10mg the pain is creeping back but not really bad.

    Don't just stop taking Pred, it can shock your system to suddenly come off them, you need to do it gradually. I find when I start a course you do get a bit of insomnia but it wears off after a few days. Also taking them mid day with a small oily meal helps with stomach problems, I always ask for the Gastroguard type of Pred due to stomach problems.

    xxx

  • Gastro-resistant not guard, didn't read the pack LOL. xxx

  • I think at this dose they are dong nothing but making everything worse so I am just going off them. I have only taken 4 days worth so no drama and I am over the nausea and reflux.when the rheumy deigns to call me back I will tell him too bad so sad.

You may also like...